Virginia, 2009

Damaging Wind in Virginia, July 27, 2009

July 27, 2009 · NWS LWX · 1 event in 1 county or zone

A cold front passed through Virginia on the 27th triggering scattered showers and thunderstorms. There was just enough instability ahead of the front for an isolated thunderstorm to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through Virginia on the 27th triggering scattered showers and thunderstorms. There was just enough instability ahead of the front for an isolated thunderstorm to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 2:19 PM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 27, 2:19 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT MON JUL 27 2009

.SYNOPSIS...
A LOW PRESSURE TROUGH WILL REMAIN ACROSS THE MID ATLANTIC REGION
THROUGH TUESDAY...TRIGGERING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE ATMOSPHERE
WILL REMAIN MOIST AND UNSTABLE FOR THE REMAINDER OF THE WEEK...WITH
UNSETTLED WEATHER CONTINUING THROUGH THE FIRST OF NEXT WEEKEND. A
COLD FRONT WILL MOVE SOUTH OVER THE MID ATLANTIC DURING THE LATTER
HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST WV IMAGERY LOOP SHOWS UPPER SHORTWAVE DISTURBANCE AT THE BASE
OF GREAT LAKES TROUGH MOVING ACROSS EWD WV/PA THIS AFTERNOON. THIS
SYSTEM WILL PROVIDE WEAK LARGE-SCALE LIFT AS IT APPROACHES THE CWA.
BESIDES A FEW SHOWERS...ACTIVITY HAS STRUGGLED TO DEVELOP AND
OVERCOME MID LEVEL CAPPING INVERSION SO FAR THIS AFTERNOON. SFC
HEATING WILL CONT TO DESTABILIZE THE ATMOSPHERE AND EVENTUALLY BREAK
THE CAP...LEADING TO THE DEVELOPMENT OF SCT TSTMS. 18Z RUC
MESOANALYSIS REVEALS SBCAPE VALUES OF AT LEAST 1500 J/KG ACROSS MOST
OF THE AREA. DEWPTS AND INSTABILITY INCREASE S AND EWD WITH 2500
J/KG COMPUTED ACROSS LOWER SRN MD. THIS STRONG INSTABILITY COMBINED
WITH BULK SHEAR VALUES OF 30-35 KT WILL SUPPORT THE POTENTIAL FOR
SOME SVR TSTMS THIS THRU THIS EVENING. ACCORDINGLY...SPC HAS
OUTLOOKED MOST OF THE CWA (EXCLUDING THE POTOMAC HIGHLANDS) TODAY.
WITH UPPER FLOW AND DEEP LAYER SHEAR VALUES FCSTD TO DECREASE DURING
THE LATE AFTERNOON AND EVENING...EXPECTED MORE OF A PULSE
SEVERE/MULTI-CELLULAR CLUSTER MODE OF CONVECTION.

ANOTHER RELATIVELY WARM AND HUMID NIGHT IN STORE FOR THE AREA. WITH
DEWPTS REMAINING THE MID 60S TO NEAR 70F...MIN TEMPS WILL DROP TO
SIMILAR LEVELS. WILL HAVE TO MONITOR THE POTENTIAL FOR PATCHY FOG
DEVELOPMENT DURING THE EARLY MORNING HRS DEPENDING ON WHERE TODAYS
STORMS SATURATE THE GROUND.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
ERN SIDE OF GREAT LAKES UPPER TROUGH FLATTENS OUT AS DOWNSTREAM
SHORTWAVE DISTURBANCE MOVES INTO CANADA...WHILE A RIDGE OF HIPRES
CENTERED OVER THE WRN ATLANTIC WILL TEMPORARILY BUILD WESTWARD. WE
WILL BE STUCK IN THE SAME WARM/HUMID AIRMASS AS THE LAST FEW DAYS
WITH SLY RETURN FLOW ON WRN PERIPHERY OF RIDGE. WITH STRONG
MID-LEVEL SUBSIDENCE INVERSION AND LACK OF LARGE-SCALE
FORCING...DONT EXPECT MORE THAN ISO POP UP SHOWERS AND TSTMS IN THE
AFTERNOON...MAINLY ACROSS SRN AND ERN SECTIONS OF THE CWA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AIRMASS WILL REMAIN MOIST AND UNSTABLE THROUGH THE EXTENDED PORTION
OF THE FORECAST. LEE TROUGH REMAINS SITUATED ACROSS THE CWFA...AND
WILL MOST LIKELY SERVE TO FOCUS ANY AFTERNOON AND EVENING
CONVECTION...ALONG WITH OTHER MESOSCALE BOUNDARIES. TEMPERATURES ARE
EXPECTED NEAR NORMAL VALUES.

A WEAK FRONT IS PROGGED TO MOVE SOUTH ACROSS THE REGION DURING THE
LATE WEEKEND TO EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHOWERS AND TSTMS WILL CONT TO DEVELOP THIS AFTERNOON AND HAVE
INCLUDED A VCTS/CB GROUP THRU 23Z ACROSS ALL TERMINALS. THE BEST
CHANCES FOR TSTMS WILL BE ACROSS SRN AND ERN TERMINALS...AND
THEREFORE HAVE INCLUDED A TSRA TEMPO GROUP WITH MVFR CIGS/VSBYS.
ACTIVITY SHOULD WEAKEN AFTER SUNSET AND SKIES. HAVE INCLUDED A BR
MVFR LINE DURING THE EARLY MORNING HRS TUE AS CONDITIONS WILL BE
FAVORABLE FOR FOG DEVELOPMENT(ESPECIALLY IF TSTMS THIS EVENING
SATURATE THE GROUNDS). BR MIGHT BE MORE DENSE AT CHO...SO HAVE
INCLUDED AN EXTRA IFR VISBY GROUP.

VFR CONDITIONS EXPECTED ON TUE. ANOTHER ROUND OF SHOWERS AND TSTMS
MAY DEVELOP TUE AFTERNOON...BUT HAVE NOT INCLUDING A CB GROUP
BECAUSE COVERAGE SHOULD BE ISOLATED.

TEMPORARY SUB VFR CIGS/VSBYS POSSIBLE EACH AFTERNOON AND EVENING
THROUGH EARLY NEXT WEEK IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
DID NOT MAKE ANY CHANGES TO CURRENT SCA ALTHOUGH WIND GUSTS THIS
AFTERNOON HAVE STRUGGLED TO REACH SCA LEVELS SO FAR. WITH A FEW
GUSTS REACHING 17 KT ACROSS THE MAIN CHANNEL CHES BAY. WITH DAYTIME
MIXING AND SLY CHANNELING...MARGINAL SCA CONDITIONS ARE STILL
POSSIBLE THRU THIS EVENING ACROSS THE USUAL PRONE TO CHANNELING
AREAS OF THE LOWER TIDAL POTOMAC AND CHES BAY. ANOTHER ROUND OF
SHOWERS AND TSTMS WILL DEVELOP THRU THIS EVENING. ANY STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND SPECIAL MARINE
WARNINGS MAY NEED TO BE ISSUED.

SLY FLOW WILL REMAIN ACROSS THE WATERS TUE. GRADIENT FLOW SHOULD BE
SLIGHTLY WEAKER THAN TODAY AND THEREFORE GUSTS SHOULD GENERALLY STAY
BELOW SCA LEVELS. HOWEVER...AN ISOLATED WIND GUST TO 20 KT MAY
OCCUR...MAINLY ACROSS THE SRN CHES BAY S OF DRUM PT.

SOUTHERLY WINDS WEDNESDAY MAY CHANNEL UP THE BAY...BUT HAS BEEN HARD
LATELY TO GET THE SCA GUSTS TO MIX DOWN. SO...FOR NOW WILL KEEP
GUSTS/SPEEDS CAPPED AT 15 KT.

&&

.TIDES/COASTAL FLOODING...
PERSISTENT SLY FLOW HAS CAUSED WATER LEVELS TO RUN AROUND ONE HALF
TO ONE FOOT ABOVE ASTRONOMICAL TIDE. THIS TREND SHOULD CONTINUE
THROUGH THE END OF THE WEEK. WITH THE LUNAR CYCLE WAXING TOWARDS
HALF MOON...ASTRONOMICAL TIDES WILL NOT BE HIGH AND WATER LEVELS
SHOULD STAY BELOW MINOR TIDAL FLOODING STAGE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     537-543.

&&

KLEIN/LISTEMAA
Hazardous weather outlook, Jul 27, 7:59 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
859 PM EDT MON JUL 27 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281400-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
859 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING ACROSS
THE MAIN CHANNEL OF THE MARYLAND CHESAPEAKE BAY SOUTH OF POOLES
ISLAND...THE LOWER TIDAL POTOMAC RIVER AND THE TANGIER SOUND AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE TUESDAY EVENING
THROUGH WEDNESDAY EVENING...MAINLY ACROSS THE MAIN CHANNEL OF THE
CHESAPEAKE BAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-281400-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
859 PM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

In the hours before

Local storm report, Jul 27, 3:04 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT MON JUL 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     LISBON                  39.34N  77.07W
07/26/2009                   HOWARD             MD   TRAINED SPOTTER

            TREES DOWN ALONG RT 94

&&

EVENT NUMBER LWX0900370

KRAMAR
Local storm report, Jul 27, 3:05 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT MON JUL 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     1 SSW ELDERSBURG        39.40N  76.95W
07/26/2009                   CARROLL            MD   TRAINED SPOTTER

            SEVERAL TREE BRANCHES BROKEN

&&

EVENT NUMBER LWX0900371

KRAMAR
Local storm report, Jul 27, 3:06 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT MON JUL 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 WNW SAINT INIGOES     38.15N  76.41W
07/26/2009  E0.75 INCH       ST. MARYS          MD   TRAINED SPOTTER

0340 PM     HAIL             DAMERON                 38.15N  76.37W
07/26/2009  E0.75 INCH       ST. MARYS          MD   TRAINED SPOTTER

0345 PM     HAIL             1 S WINCHESTER          39.16N  78.18W
07/26/2009  E0.75 INCH       FREDERICK          VA   AMATEUR RADIO

            RT 50 AT 522

0353 PM     HAIL             6 E WINCHESTER          39.17N  78.06W
07/26/2009  E0.75 INCH       CLARKE             VA   AMATEUR RADIO

0423 PM     TSTM WND DMG     4 N ROUND HILL          39.19N  77.77W
07/26/2009                   LOUDOUN            VA   AMATEUR RADIO

            TREE DOWN ON HOUSE AND LARGE BRANCHES DOWN

0430 PM     HAIL             3 ENE HILLSBORO         39.21N  77.68W
07/26/2009  E0.75 INCH       LOUDOUN            VA   TRAINED SPOTTER

0440 PM     HAIL             3 NE HILLSBORO          39.22N  77.68W
07/26/2009  E0.88 INCH       LOUDOUN            VA   TRAINED SPOTTER

0442 PM     HAIL             2 NW WATERFORD          39.21N  77.64W
07/26/2009  E1.00 INCH       LOUDOUN            VA   AMATEUR RADIO

0447 PM     HAIL             LOVETTSVILLE            39.27N  77.64W
07/26/2009  E0.75 INCH       LOUDOUN            VA   AMATEUR RADIO

            PENNY HAIL ALONG ROUTE 50

0502 PM     TSTM WND DMG     1 WNW DICKERSON         39.23N  77.44W
07/26/2009                   MONTGOMERY         MD   NWS EMPLOYEE

            LARGE TREES BLOWN DOWN... LARGE BRANCHES SNAPPED OFF
            AND NUMEROUS SMALL BRANCHES DOWN ALONG MD-28 NEAR THE
            MONOCACY RIVER BRIDGE

0535 PM     TSTM WND DMG     LISBON                  39.34N  77.07W
07/26/2009                   HOWARD             MD   TRAINED SPOTTER

            TREES DOWN ALONG RT 94

0545 PM     HAIL             LISBON                  39.34N  77.07W
07/26/2009  E0.75 INCH       HOWARD             MD   FIRE DEPT/RESCUE

0552 PM     TSTM WND DMG     1 SSW ELDERSBURG        39.40N  76.95W
07/26/2009                   CARROLL            MD   TRAINED SPOTTER

            SEVERAL TREE BRANCHES BROKEN

0605 PM     TSTM WND DMG     2 NW RANDALLSTOWN       39.39N  76.84W
07/26/2009                   BALTIMORE          MD   TRAINED SPOTTER

            TREE BLOWN DOWN BY THUNDERSTORM WINDS ON LYONS MILL
            ROAD

0606 PM     TSTM WND DMG     OWINGS MILLS            39.41N  76.79W
07/26/2009                   BALTIMORE          MD   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0608 PM     TSTM WND DMG     REISTERSTOWN            39.46N  76.81W
07/26/2009                   BALTIMORE          MD   EMERGENCY MNGR

            NUMEROUS TREES DOWN...TREES ON HOUSES...AT INTERSECTION
            OF BERRYMANS AND CHURCH ROAD.

0617 PM     HAIL             2 W FALLSTON            39.52N  76.46W
07/26/2009  E1.75 INCH       HARFORD            MD   TRAINED SPOTTER

0618 PM     HAIL             1 N OWINGS MILLS        39.43N  76.79W
07/26/2009  E0.75 INCH       BALTIMORE          MD   TRAINED SPOTTER

0702 PM     HAIL             1 ESE HICKORY           39.57N  76.32W
07/26/2009  E1.00 INCH       HARFORD            MD   PUBLIC

0702 PM     TSTM WND DMG     1 ESE HICKORY           39.57N  76.32W
07/26/2009                   HARFORD            MD   PUBLIC

            LARGE TREE BLOWN ONTO POWER LINES

0708 PM     HAIL             1 NE BEL AIR            39.55N  76.33W
07/26/2009  E0.75 INCH       HARFORD            MD   TRAINED SPOTTER

0709 PM     TSTM WND DMG     1 ESE HICKORY           39.57N  76.33W
07/26/2009                   HARFORD            MD   TRAINED SPOTTER

0724 PM     TSTM WND DMG     4 NNW HAVRE DE GRACE    39.60N  76.13W
07/26/2009                   HARFORD            MD   PUBLIC

            TREES TOPPED AND NUMEROUS BRANCHES SNAPPED. 2 TO 3 FOOT
            DIAMETER TREES BLOWN DOWN WITH POWER OUTAGES REPORTED.

&&

EVENT NUMBER LWX0900348 LWX0900349 LWX0900350 LWX0900351 LWX0900355
LWX0900352 LWX0900353 LWX0900354 LWX0900356 LWX0900366 LWX0900370
LWX0900357 LWX0900371 LWX0900372 LWX0900359 LWX0900363 LWX0900360
LWX0900358 LWX0900367 LWX0900368 LWX0900362 LWX0900361 LWX0900369

KRAMAR
Special weather statement, Jul 27, 8:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT MON JUL 27 2009

VAZ041-280200-
FAUQUIER VA-
910 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS TO AFFECT NORTH CENTRAL FAUQUIER COUNTY...

AT 910 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF ORLEAN...MOVING NORTHEAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
WARRENTON AND THE PLAINS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

BAJ

The radar

The Sterling radar (KLWX), 23 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
July 27, 8:30 PM EST
Where
Fauquier County, 0.88 mi SE of Hopewell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -77.710

Several trees are down at Highway 50 and Bunker Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188121.